Contact Us

Name

Address 1

Address 2

Address 3

Home Telephone

Work Telephone

Cell Phone

Email


Medication Error Lawyer - Toronto Malpractice


TORONTO LAWYER HELPLINE: ☎ 855 804 7142



If you choose our Toronto based lawyers to represent you in your Medication Errors compensation claim, we will provide committed and vigorous representation on your behalf. You will receive a complete professional service from Toronto lawyers who deal with claiming compensation for Medication Errors caused as a result of a medical malpractice. If you would like advice without cost and without obligation from a Toronto medical malpractice lawyer just call the helpline or complete the contact form or email our Toronto offices and a medication error lawyer will telephone you at the first possible opportunity.
Do yourself justice and call us today

Medication Errors

In a hospital or clinic setting, medications are prescribed by the doctor, possibly mixed by the pharmacy, dispensed by the pharmacy and then given by a nurse or taken by the patient themselves. Each step of the process is fraught with errors.

The doctor could prescribe the wrong medicine or the wrong medicine could be interpreted by the pharmacy. Years ago, when Prilosec first came out, it was called “Losec”. The company soon had to change the name because there were too many prescription errors with Lasix. Patients were getting the wrong drug because of the similarity of the two names. That type of error still happens with other drugs and other companies because the names are too similar.

The doctor can simply not remember the proper name of the drug he or she is prescribing and will prescribe the wrong drug for the patient. This can cause serious side effects because, not only is the patient not being properly treated but they are given a medication they don’t need and can cause serious side effects in the patient.

Some drugs have to be mixed. They can be mixed by the pharmacist or by the nurse at a hospital station. Mixing can be simple or complicated. Mixing an antibiotic usually involves following the directions and adding a prescribed amount of water to the prescription. Others, such as heparin, are more difficult to calculate and mix. It is too easy to give ten or a hundred times the proper dose of heparin causing massive bleeding complications in the patient, including a hemorrhagic stroke or bleeding from a surgical site. Too little heparin can mean unnecessary clotting and possibly an ischemic stroke or heart attack. These are serious complications from simple medication errors. Some nursing staff have two nurses do the task of mixing important medications so as to reduce the risk of medication errors. Still, errors are possible.

The medication needs to be dispensed in liquid, suppository or pill form. The pharmacy must work fast to get medications out. They may accidentally grab the wrong bottle off the shelf and dispense a medication that is alphabetically similar to the drug you are looking for but is not the medication. Pharmacies may still make an error when the put a label on the drug bottle saying what the tablet should look like. They can make a mistake that reinforces the first mistake. They can also catch their own mistake when they realize that the bottle description of the pill does not match the prescription bottle.

The patient may take the wrong prescription, thinking it’s the prescription that they were prescribed. Side effects are numerous and can include anaphylaxis and death, taking the wrong prescription that leads to not taking the antibiotic they need but instead taking a water pill, taking a psychotropic medication and suffering from confusion, taking a heart pill and suffering some ill effects from the heart pill, or taking a chemotherapy drug, which will make them ill. The possibilities of medication errors are endless and the patient suffers ill effects as a result.

Patients can be given the wrong dose of a medication so that they accidentally overdose. This can take time, such as a few days or weeks. Lithium is a medication that a patient can accidentally overdose. The pharmacy can accidentally give the patient two bottles of lithium. When the patient takes their pills, they take medications from both bottles or double the dose. Side effects include gastrointestinal discomfort, diarrhea and mental confusion. The patient often needs to be hospitalized in order to detoxify from the medication.

These kinds of mistakes happen very often in medical and pharmaceutical settings—every day. Steps are being taken to reduce medication errors but it can’t eliminate the problem altogether.

Toronto Medical Malpractice Lawyers

The medical profession which includes doctors, nurses and hospital technicians usually provides a caring service with a high standard of excellence however there are occasions when things do go wrong. Our litigation service is completely free and our Toronto based lawyers will deal with your case using a contingency fee arrangement which means that if you don’t succeed in receiving a financial settlement then your medication error lawyer won't get paid.


TORONTO LAWYER HELPLINE: ☎ 855 804 7142